Pulmonary lipiodol embolism during transcatheter arterial chemoembolization for hepatoblastoma under general anaesthesia

K. Yamaura, M. Higashi, K. Akiyoshi, Y. Itonaga, H. Inoue, S. Takahashi

Research output: Contribution to journalArticlepeer-review

27 Citations (Scopus)

Abstract

We present a case of pulmonary embolism that occurred during the injection of lipiodol during transcatheter arterial chemoembolization under general anaesthesia. A 7-year-old child suffering from a large hepatoblastoma was admitted for arterial chemoembolization and carcinostatic administration. Pulmonary embolism due to lipiodol during arterial chemoembolization was evident by a sudden fall in oxyhaemoglobin saturation from 100 to 90%. This was associated with a spread of lipiodol into both lungs, particularly the middle lung zones and detected by chest fluoroscopy. Arterial blood gases returned to normal values 1 day later but pulmonary infiltration persisted for 7 days before final clearance. Pulmonary embolism caused by lipiodol during arterial chemoembolization is infrequent, but such a complication could prove fatal. Understanding the risk of pulmonary embolism in patients receiving lipiodol, during and after arterial chemoembolization, and late onset pulmonary injury is important and a close follow-up for several days after arterial chemoembolization is advisable.

Original languageEnglish
Pages (from-to)704-708
Number of pages5
JournalEuropean Journal of Anaesthesiology
Volume17
Issue number11
DOIs
Publication statusPublished - Nov 22 2000

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Pulmonary lipiodol embolism during transcatheter arterial chemoembolization for hepatoblastoma under general anaesthesia'. Together they form a unique fingerprint.

Cite this